Alert archive / Minnesota / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 18, NWS Duluth, MN
NWS Duluth, MN issued this severe thunderstorm warning at Jun 9, 2002, 10:45 PM CDT for Koochiching County, Minnesota. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 9, 2002, 10:45 PM CDT (03:45 UTC)
- Expired
- Jun 9, 2002, 11:45 PM CDT
- In force
- 60 min
- Issued by
- NWS Duluth, MN
- Area
- Counties, with a storm outline in the text
County Koochiching County, MN
The radar
The Duluth radar (KDLH), 210 km from the middle of the area, began a volume at 03:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
International Fa, MN (KINL), launched 00:00Z, 3.8 hours before the alert went out and 24 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 543 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 283 m²/s²
- 0-3 km storm-relative helicity
- 475 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDLH 100345 SVRDLH MNC071-100445- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DULUTH MN 1045 PM CDT SUN JUN 9 2002 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN KOOCHICHING COUNTY IN NORTH CENTRAL MINNESOTA * UNTIL 1145 PM CDT * AT 1045 PM DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES SOUTH OF LOMAN...OR ABOUT 22 MILES SOUTHWEST OF INTERNATIONAL FALLS...MOVING EAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... LITTLEFORK AROUND 1100 PM... INTERNATIONAL FALLS AROUND 1115 PM... ERICKSBURG AROUND 1120 PM... DAMAGING HAIL UP TO ONE INCH AND VERY HEAVY RAIN ARE LIKELY WITH THIS STORM. TAKE COVER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS. .END LAT...LON 4854 9393 4836 9392 4830 9311 4865 9310 SCW
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 10:15 PM CDT, 30 minutes earlier.
Area forecast discussion, Jun 9, 10:15 PM CDT, 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DULUTH MN 1015 PM CDT SUN JUN 9 2002 STRONGEST STORMS HAVE BEEN FIRING IN INSTABILITY AXIS UP THE RED RIVER VALLEY INTO NORTHERN MINNESOTA DUE TO LOW LEVEL CONVERGENCE ABOUT A SURFACE TROUGH IN THAT AREA. 850MB JET UNDERFORECAST BY ETA...IT WAS 50KT ON THE 00Z MON SOUNDING. 850MB WIND FORECAST TO DECREASE OVERALL BY 12Z MON. HOWEVER...STILL EXPECT SOME ADDITIONAL THUNDERSTORMS TO FORM OVER THE WARM FRONT...MAINLY WESTERN AND NORTHERN ZONES. .DLH...NONE. MELDE
The office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 9, 8:08 PM CDT | Severe Thunderstorm Warning | DLH | Koochiching | 52 min |
| Jun 9, 8:58 PM CDT | Severe Thunderstorm Warning | DLH | Koochiching | 32 min |
| Jun 9, 11:45 PM CDT | Severe Thunderstorm Warning | DLH | Koochiching | 45 min |
| Jun 10, 12:16 AM CDT | Flash Flood Warning | DLH | Koochiching, Saint Louis | 3 hr |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.